Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 68, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2018, 5:03 PM CDT for 4 counties in Iowa. It was in force for 57 min. 16 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 5:03 PM CDT (22:03 UTC)
- Expired
- May 28, 2018, 6:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cerro Gordo County, IA, Franklin County, IA, Hancock County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:05 PM CDT | TSTM WND DMG | Meservey, IA | ROOF REMOVED FROM FARM BUILDING NEAR MESERVEY. 4 INCH TREE BRANCHES DOWN. TIME ESTIMATED FROM RADAR. |
| May 28, 5:07 PM CDT | TSTM WND DMG | 1 Nne Goodell, IA | 10 INCH DIAMETER TREE (ABOUT 12 FEET TALL) DOWN ALONG WITH SEVERAL SMALLER BRANCHES. QUARTER HAIL ALSO REPORTED AT 510 PM (SENT VIA NEW LSR). |
| May 28, 5:08 PM CDT | TSTM WND DMG | 4 S Thornton, IA | DAMAGE TO FARM BUILDING, PART OF ROOF REMOVED. TIME ESTIMATED FROM RADAR. VIA SOCIAL MEDIA. |
| May 28, 5:10 PM CDT | HAIL 1 | 1 Nne Goodell, IA | WIND DAMAGE ALSO REPORTED WITH THIS STORM SENT VIA LSR AT 507 PM. |
| May 28, 5:22 PM CDT | TSTM WND DMG | 1 E Garner, IA | LARGE HEALTHY TREE (ABOUT 2 FEET IN DIAMETER) SNAPPED AT THE BASE JUST EAST OF GARNER. REPORT VIA SOCIAL MEDIA. |
| May 28, 5:25 PM CDT | TSTM WND DMG | 1 Sse Ventura, IA | MULTIPLE TREES DOWN, SOME 1 FT PLUS DIAMETER, AND TELEPHONE POLE DAMAGE. ALONG HIGHWAY B35 SE OF VENTURA. |
| May 28, 5:30 PM CDT | TSTM WND DMG | Clear Lake, IA | SEVERAL TREE BRANCHES AND POWER LINES, AS WELL AS A FEW TREE TRUNKS, DOWN THROUGHOUT THE TOWN OF CLEAR LAKE. |
| May 28, 5:30 PM CDT | TSTM WND GST 61 | 4 Nnw Swaledale - I35, IA | IDOT RWIS STATION ALONG I-35. |
| May 28, 5:31 PM CDT | TSTM WND GST 65 | 3 E Garner, IA | 2 INCH TREE LIMBS DOWN. DEBRIS BLOWING ACROSS THE ROAD. UP TO NICKEL SIZED HAIL. |
| May 28, 5:36 PM CDT | TSTM WND GST 60 | 1 Sw Clear Lake, IA | 60+ MPH WIND GUSTS WITH LARGE TREES AND POWER LINES DOWN. REPORT VIA SOCIAL MEDIA. |
| May 28, 5:36 PM CDT | TSTM WND GST 63 | Mason City Municipal Ai, IA | ASOS STATION MCW, MASON CITY MUNICIPAL AIRPORT. |
| May 28, 5:38 PM CDT | TSTM WND GST 68 | Mason City Municipal Ai, IA | |
| May 28, 5:43 PM CDT | TSTM WND DMG | 1 Nnw Mason City, IA | WIDESPREAD TREE DAMAGE. BRANCHES UP TO 2 TO 3 INCHES IN DIAMETER. |
| May 28, 5:47 PM CDT | TSTM WND DMG | Mason City, IA | NUMEROUS 3-4 INCH DIAMETER TREE BRANCHES DOWN THROUGHOUT MASON CITY. A FEW LARGER TREES DOWN AS WELL. HAIL OF UNKNOWN SIZE. TIME ESTIMATED BY RADAR. |
| May 28, 5:49 PM CDT | TSTM WND DMG | 2 E Ventura, IA | 6 INCH DIAMETER TREE LIMBS AND MULTIPLE POWER LINES DOWN THROUGHOUT THE TOWN OF CLEAR LAKE. SEVERAL BOATS ON CLEAR LAKE HAVE EITHER CAPSIZED OR LOST POWER. TIME ESTIMATED BY RADAR. |
| May 28, 5:56 PM CDT | HAIL 1 | 1 Nnw Mason City, IA | HAILING FOR 5 MINUTES. UP TO QUARTER SIZED HAIL DRIVEN BY THE WIND. HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 16 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 2678 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552
WUUS53 KDMX 282203
SVRDMX
IAC033-069-081-197-282300-
/O.NEW.KDMX.SV.W.0068.180528T2203Z-180528T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
503 PM CDT MON MAY 28 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Wright County in north central Iowa...
Northern Franklin County in north central Iowa...
Hancock County in north central Iowa...
Cerro Gordo County in north central Iowa...
* Until 600 PM CDT.
* At 503 PM CDT, a severe thunderstorm was located near Belmond, or
13 miles northeast of Clarion, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mason City, Hampton, Forest City, Garner, Clarion, Belmond, Britt,
Sheffield, Rockwell, Clear Lake, Eagle Lake, Mason City Municipal
Airport, Elm Lake, Ventura, Kanawha, Dows, Klemme, Latimer,
Thornton and Coulter.
This includes Interstate 35 between mile markers 159 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4269 9320 4265 9345 4272 9380 4311 9394
4322 9386 4325 9361 4322 9307 4296 9307
4279 9311
TIME...MOT...LOC 2203Z 168DEG 17KT 4283 9350
HAIL...1.00IN
WIND...60MPH
$$
Lee4 follow-up statements
989
WWUS53 KDMX 282215
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
515 PM CDT MON MAY 28 2018
IAC033-069-081-197-282300-
/O.CON.KDMX.SV.W.0068.000000T0000Z-180528T2300Z/
Wright IA-Franklin IA-Hancock IA-Cerro Gordo IA-
515 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN WRIGHT...NORTHERN FRANKLIN...HANCOCK AND CERRO GORDO
COUNTIES...
At 514 PM CDT, a severe thunderstorm was located near Belmond, or 15
miles northeast of Clarion, moving north at 20 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Mason City, Forest City, Garner, Clarion, Belmond, Britt, Sheffield,
Rockwell, Clear Lake, Eagle Lake, Mason City Municipal Airport, Elm
Lake, Ventura, Kanawha, Klemme, Latimer, Thornton, Coulter, Meservey
and Crystal Lake.
This includes Interstate 35 between mile markers 164 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4272 9334 4272 9380 4311 9394 4322 9386
4325 9361 4322 9307 4296 9307 4283 9310
TIME...MOT...LOC 2214Z 168DEG 17KT 4289 9352
HAIL...1.75IN
WIND...70MPH
$$
Lee872
WWUS53 KDMX 282227
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
527 PM CDT MON MAY 28 2018
IAC033-069-081-197-282300-
/O.CON.KDMX.SV.W.0068.000000T0000Z-180528T2300Z/
Wright IA-Franklin IA-Hancock IA-Cerro Gordo IA-
527 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN WRIGHT...NORTHERN FRANKLIN...HANCOCK AND CERRO GORDO
COUNTIES...
At 527 PM CDT, a severe thunderstorm was located 8 miles south of
Clear Lake, or 9 miles southeast of Garner, moving north at 25 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Mason City, Forest City, Garner, Belmond, Britt, Sheffield, Rockwell,
Clear Lake, Eagle Lake, Mason City Municipal Airport, Ventura,
Klemme, Thornton, Meservey, Crystal Lake, Alexander, Swaledale, Rock
Falls, Goodell and Duncan.
This includes Interstate 35 between mile markers 170 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4281 9371 4321 9386 4322 9386 4325 9361
4322 9307 4296 9307 4283 9310 4278 9342
TIME...MOT...LOC 2227Z 180DEG 20KT 4300 9346
HAIL...1.75IN
WIND...70MPH
$$
Lee100
WWUS53 KDMX 282247
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
547 PM CDT MON MAY 28 2018
IAC069-197-282256-
/O.CAN.KDMX.SV.W.0068.000000T0000Z-180528T2300Z/
Wright IA-Franklin IA-
547 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WRIGHT AND
NORTHERN FRANKLIN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4296 9369 4324 9367 4322 9386 4325 9361
4322 9307 4296 9307 4291 9308 4291 9348
TIME...MOT...LOC 2246Z 168DEG 17KT 4309 9349
$$
IAC033-081-282300-
/O.CON.KDMX.SV.W.0068.000000T0000Z-180528T2300Z/
Hancock IA-Cerro Gordo IA-
547 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN HANCOCK AND CERRO GORDO COUNTIES...
At 546 PM CDT, a severe thunderstorm was located near Clear Lake, or
near Garner, moving north at 20 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Mason City, Forest City, Garner, Rockwell, Mason City Municipal
Airport, Clear Lake, Ventura, Klemme, Thornton, Meservey, Crystal
Lake, Swaledale, Rock Falls, Miller, Burchinal, Portland, McIntosh
Woods State Park, Forest City Municipal Airport and Clear Lake State
Park.
This includes Interstate 35 between mile markers 178 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4296 9369 4324 9367 4322 9386 4325 9361
4322 9307 4296 9307 4291 9308 4291 9348
TIME...MOT...LOC 2246Z 168DEG 17KT 4309 9349
HAIL...1.25IN
WIND...70MPH
$$
Lee345
WWUS53 KDMX 282249
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
549 PM CDT MON MAY 28 2018
IAC033-081-282300-
/O.CON.KDMX.SV.W.0068.000000T0000Z-180528T2300Z/
Hancock IA-Cerro Gordo IA-
549 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN HANCOCK AND CERRO GORDO COUNTIES...
At 548 PM CDT, a severe thunderstorm was located near Clear Lake, or
near Garner, moving north at 20 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Mason City, Forest City, Garner, Rockwell, Mason City Municipal
Airport, Clear Lake, Ventura, Klemme, Thornton, Meservey, Swaledale,
Rock Falls, Miller, Burchinal, Portland, McIntosh Woods State Park,
Forest City Municipal Airport and Clear Lake State Park.
This includes Interstate 35 between mile markers 178 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4296 9369 4324 9367 4325 9361 4322 9307
4296 9307 4291 9308 4291 9348
TIME...MOT...LOC 2248Z 168DEG 17KT 4310 9349
HAIL...1.25IN
WIND...70MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:29 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 28, 3:29 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 329 PM CDT Mon May 28 2018 .SHORT TERM.../Tonight through Tuesday/ Issued at 329 PM CDT Mon May 28 2018 Scattered storms are ongoing currently, but similar to previous days will diminish quickly as sunset approaches and peak heating is lost. In the meantime, potential for numerous strong to severe storms will be severely limited by their inability to organize in the lackluster shear environment. Instead, isolated strong to severe storms may occur with primary hail/wind threats and will be short lived. Activity will primarily occur over the southwest half to two thirds of the state, with the best strong to severe threat over central and southern Iowa where MUCAPE values in excess of 3000 J/kg exist. While Tuesday will once again be a day well above normal, around 15 degrees above, it will trend cooler than this weekend as 850 mb temps fall back into the 17 to 19 deg C range versus the 20+ of late. Resulting highs will top out in the low 90s. Do not anticipate another round of heat headlines or weather statements with temperatures stepping in the right direction and apparent temperatures primarily in the low 90s. With the compounding affects of the early season heat, it will remain important to take necessary precautions tomorrow in any event. The larger 500 mb pattern will see disruptions as the upper level trough over the Rockies begins to move out and Alberto moves up into the western Ohio Valley. Forcing continues to look a bit disjointed as a result of the two competing systems and Iowa mostly in the middle. Regardless, more widespread shower/storm activity expected as first wave of forcing off the western trough moves into the area. Threat for severe remains low with sub-par wind profiles, but threat for an isolated strong to severe storm threat remains mostly over western areas, not dissimilar to today and the previous days. .LONG TERM.../Tuesday night through Monday/ Issued at 329 PM CDT Mon May 28 2018 From Tuesday night through Wednesday a fairly weak 500 mb trough will move over the Dakotas and Minnesota, with its southeastern periphery moving over Iowa and scooping former sub-tropical storm Alberto northward across Illinois and Indiana. With our forecast area lying between these two systems we can expect increasing cloud cover, holding temperatures in check a bit compared to the previous several days, while the broad forcing along the periphery of the northwestern trough and possibly the outermost fringes of influence from Alberto lead to more scattered thunderstorms at times. From late Wednesday night into Friday night another deep-layer ridge will build across the region, bringing a return of dry and warmer weather to end the work week. It does not appear the heat will be as pervasive as the current heat wave, with highs more in the lower 90s, but it is possible by Friday afternoon temperatures could rise more into the mid-90s bringing back some marginally hazardous effects. We will be watching this in the coming days. The late week warm-up will be short lived as a more longitudinally extensive trough finally pushes across the region next Saturday, bringing highs more in the low to mid 80s range next weekend. The passage of the trough will likely bring more showers and thunderstorms between late Friday night and early Sunday morning, but confidence in timing and extent is low. The overall synoptic pattern does not appear to support organized severe weather, and the odds of severe thunderstorms look relatively low. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1223 PM CDT Mon May 28 2018 VFR conditions will continue to prevail at most sites throughout the TAF period. An unlucky few, namely KDSM/KFOD and possibly KMCW, may see short periods of MVFR as isolated to scattered convection is again expected today. However confidence is low in storms actually affecting any of the sites and causing restrictions due to the scattered nature expected. VCTS and any restrictions will subside shortly after about 01z. Winds will predominantly turn southerly into the afternoon, and complicating matters is remnant outflow from morning convection/precipitation over SW Wisconsin. It has moved through parts of NE and NC Iowa and continues to produce easterly/southeasterly winds around 10-15 kts with gusts in excess of 20kts. Has and will continue to affect KMCW/KALO over the next couple hours. && .CLIMATE... Issued at 329 PM CDT Mon May 28 2018 The temperature has reached at least 97 degrees at the Des Moines International Airport so far today. This marks the third consecutive day of at least 96 degrees, with the daily record high temperature being broken on all three days. Previous to this year there were only three days of 96 degrees or higher ever recorded at Des Moines this early in the season, so that has now been doubled. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for IAZ059-060. && SHORT TERM...Curtis LONG TERM...Lee AVIATION...Curtis CLIMATE...Lee
Hazardous weather outlook, May 28, 2:18 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 218 PM CDT Mon May 28 2018 IAZ059-060-073-291100- Dallas-Polk-Warren- 218 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Isolated thunderstorms are expected late this afternoon and evening. A strong storm or two is possible, producing small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will return between Tuesday afternoon and Wednesday evening, then again around Saturday. At this time the threat of severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ004>007-015>017-023>028-033>039-044>050-057-058-061-062- 070>072-074-075-081>086-092>097-291100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Jasper-Poweshiek-Cass- Adair-Madison-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 218 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated thunderstorms are expected late this afternoon and evening. A few strong storms are possible, producing small hail and gusty winds. Unseasonably hot conditions continue today with heat index values around 95 to 100 through the evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will return between Tuesday afternoon and Wednesday evening, then again around Saturday. At this time the threat of severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Lee
In the hours before
Local storm report, May 28, 2:39 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
239 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TORNADO 2 SE PLOVER 42.85N 94.59W
05/28/2018 POCAHONTAS IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS A SMALL ROPE
LANDSPOUT TORNADO TOUCHED DOWN BRIEFLY IN A
FIELD ABOUT 4 MILES NORTHWEST OF ROLFE,
KICKING UP SOME DIRT.
&&Local storm report, May 28, 2:50 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL MAXWELL 41.89N 93.39W
05/28/2018 E1.00 INCH STORY IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER SIZED HAIL
FALLING NOW ON THE SOUTH SIDE OF MAXWELL,
ALONG WITH STRONG WINDS. NO DAMAGE OBSERVED.
&&Local storm report, May 28, 3:05 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 1 S COLLINS 41.89N 93.31W
05/28/2018 E1.00 INCH STORY IA PUBLIC
REPORT OF QUARTER SIZED HAIL FALLING.
&&Special weather statement, May 28, 3:14 PM CDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Des Moines IA 314 PM CDT Mon May 28 2018 IAZ048-049-060>062-282115- Story-Marshall-Polk-Jasper-Poweshiek- Including the cities of Ames, Marshalltown, Des Moines, Newton, and Grinnell 314 PM CDT Mon May 28 2018 ...Scattered strong thunderstorms this afternoon... Scattered thunderstorms are producing small hail and gusty winds as they move across parts of east central Iowa this afternoon. A few storms are producing hail up to quarter sized, and an isolated gust to 60 mph may be possible along with frequent cloud to ground lightning. Anyone engaging in outdoor activities should stay alert for approaching storms and seek shelter as soon as appropriate. Lee
Local storm report, May 28, 4:04 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 1 SE SAINT ANTHONY 42.11N 93.18W
05/28/2018 E1.00 INCH MARSHALL IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZED HAIL
AND SMALL BRANCHES DOWN BETWEEN SAINT
ANTHONY AND CLEMONS.
&&Special weather statement, May 28, 4:36 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Des Moines IA 436 PM CDT Mon May 28 2018 IAZ004>007-015>017-023>028-033>039-045>050-058>062-071>075- 082>086-093>097-282300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone- Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair- Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 436 PM CDT Mon May 28 2018 ...Scattered Strong Storms through the Early Evening Hours... Strong to isolated severe thunderstorms have developed during the late afternoon hours over much of central Iowa. The storms will be slow moving, to the northwest at 10 to 15 mph, and some may produce winds up to 50 mph, nickel sized hail and locally heavy rain. A few may be even stronger and briefly reach severe limits with inch or larger hail and wind gusts to 60 mph. Those participating in outdoor activities, including boating, should be prepared to seek shelter indoors on short notice. Lightning is a hazard for all storms whether they are severe or not. Small
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:30 PM CDT | Special Weather Statement | DMX | Calhoun | 45 min |
| May 27, 8:01 PM CDT | Heat Advisory | DMX | Dallas, Polk, Warren | 24 hr |
| May 28, 2:50 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 40 min |
| May 28, 3:20 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 25 min |
| May 28, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 28 min |
| May 28, 3:42 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 48 min |
| May 28, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 40 min |
| May 28, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 27 min |
| May 28, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.